Pacific Journal of Mathematics

Studying links via closed braids. III. Classifying links which are closed $3$-braids.

Joan S. Birman and William W. Menasco

Article information

Source
Pacific J. Math., Volume 161, Number 1 (1993), 25-113.

Dates
First available in Project Euclid: 8 December 2004

Permanent link to this document
https://projecteuclid.org/euclid.pjm/1102623463

Mathematical Reviews number (MathSciNet)
MR1237139

Zentralblatt MATH identifier
0813.57010

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Citation

Birman, Joan S.; Menasco, William W. Studying links via closed braids. III. Classifying links which are closed $3$-braids. Pacific J. Math. 161 (1993), no. 1, 25--113. https://projecteuclid.org/euclid.pjm/1102623463


Export citation

References

  • [Al] J. W. Alexander, A lemma on systems of knotted curves,Proc. Nat. Acad. Sci. U.S.A., 9(1923), 93-95.
  • [Ar] E. Artin, Theorie der Zopfe, Abh. Math. Sem. Univ. Hamburg, 4 (1925), 47-72.
  • [Be] Daniel Bennequin, Entrelacements et equations de Pfaff,Asterisque, 107- 108(1983), 87-161.
  • [Bi,l] Daniel Bennequin,l] Daniel Bennequin,l] Daniel Bennequin,l] Joan S. Birman, Braids, Links and Mapping Class Groups, Ann. of Math. Studies #82, Princeton University Press, 1974.
  • [Bi,2] Daniel Bennequin,2] Daniel Bennequin,2] Daniel Bennequin,2] , On the Jonespolynomial of closed3-braids, Invent. Math., 81(1985), 287-294.
  • [B-M,I] Daniel Bennequin,I] Daniel Bennequin,I] Daniel Bennequin,I] Joan S. Birman and William W. Menasco, Studying links via closed braids I: A finiteness theorem, Pacific J. Math., 154 (1992), 17-36.
  • [B-M,II] Daniel Bennequin,II] Daniel Bennequin,II] Daniel Bennequin,II] , Studying links via closed braids II: On a theorem of Bennequin, Topology Appl, 40 (1991), 71-82.
  • [B-M,IV] Daniel Bennequin,IV] Daniel Bennequin,IV] Daniel Bennequin,IV] , Studying links via closedbraids IV: Compositeand split links,Invent. Math., 102(1990), 115-139.
  • [B-M,V] Daniel Bennequin,V] Daniel Bennequin,V] Daniel Bennequin,V] , Studying links via closed braids V: The unlink,Trans. Amer. Math. Soc, 329(1992), 585-606.
  • [B-M,VI] Daniel Bennequin,VI] Daniel Bennequin,VI] Daniel Bennequin,VI] , Studying links via closedbraids VI: A non-finiteness theorem, Pacific J. Math., 156 (1992), 265-285.
  • [F] Elizabeth Finkelstein, Computer program available on request,Dept. of Mathematics, Columbia University, New York, NY 10027.
  • [G] F. Garside, The braidgroups and other groups,Quart. J. Math. Oxford, 20 No. 78 (1969), 235-254.
  • [H] Robert D. Horowitz, Charactersoffree groups representedin the 2-dimen- sional special linear group, Comm. Pure Appl. Math., 25 (1972), 635-659.
  • [J] V. F. R. Jones, Annals of Math., 126 (1987), 335-388.
  • [Ma] A. A. Markov, Uberdie freie aquivalenz der geschlossenen Zopfe, Recueil de la Soc. Math, de Moscou, 43 (1936), 73-78.
  • [Mo,l] A. A. Markov,l] A. A. Markov,l] A. A. Markov,l] Hugh R. Morton, Closed braids which are not prime knots, Math. Proc. Cambridge Philos. Soc, 93 (1979), 421-426.
  • [Mo,2] A. A. Markov,2] A. A. Markov,2] A. A. Markov,2] , Threading knot diagrams, Math. Proc. Cambridge Philos. Soc, 99 (1986), 247-260.
  • [Mo,3] A. A. Markov,3] A. A. Markov,3] A. A. Markov,3] , Infinitely many fibered knots with the same Alexanderpolynomial, Topology, 17 (1978), 101-104.
  • [Mu] K. Murasugi, On closed ^-braids, Mem. Amer. Math. Soc, 151 (1976).
  • [M-P] W. Magnus, and A. Pelusco, On a theorem of V. I. Arnold, Comm. Pure Appl. Math., 22 (1968), 683-692.
  • [M-T] K. Murasugi and R. S. D. Thomas, Isotopic closed non-conjugate braids, Proc Amer. Math. Soc, 33 (1972), 137-139.
  • [Ro] D. Rolfsen, Knots and Links, Publish or Perish, Inc., 1976.
  • [Ru] L. Rudolph, Braided surfaces and Seifert ribbonsfor closed braids, Com- ment. Math. Helv., 58 (1983), 1-37.
  • [Sc] O. Schreier, Uber die Gruppen AaBb = 1, Abh. Math. Sem. Univ. Ham- burg, 3 (1924), 167-169.
  • [T] Takahashi, Explicit formulas for the Jones polynomials of closed 3-braids, preprint.
  • [X] P. J. Xu, The genus of closed 3-braids, J. of Knot Theory and its Ramifi- cations, 1, No. 3 (1992), 303-326.
  • [V-B] J. Van-Buskirk, Prime positive knots with inconjugate minimal-stringbraid representatives, preprint, Univ. of Oregon.
  • [Y] S. Yamada, The minimum number of Seifert circlesequals the braid index of a link, Invent. Math., 89 (1987), 347-356.

See also

  • I : Joan S. Birman, William W. Menasco. Studying links via closed braids. I. A finiteness theorem. Pacific Journal of Mathematics volume 154, issue 1, (1992), pp. 17-36.
  • Joan S. Birman, William W. Menasco. Studying links via closed braids. {II}. On a theorem of Bennequin. II [MR 92g:57009] Topology Appl. 40 1991 1 71--82.
  • Joan S. Birman, William W. Menasco. Studying links via closed braids. {IV}. Composite links and split links. IV [MR 92g:57010a] Invent. Math. 102 1990 1 115--139.
  • Joan S. Birman, William W. Menasco. Studying links via closed braids. V. The unlink. V [MR 92g:57010b] Trans. Amer. Math. Soc. 329 1992 2 585--606.
  • VI : Joan S. Birman, William W. Menasco. Studying links via closed braids. VI. A nonfiniteness theorem. Pacific Journal of Mathematics volume 156, issue 2, (1992), pp. 265-285.